Hi. I had my thyroid removed 9 years ago after a multinodular goitre became very overactive. I was on Thyroxine before and have been ever since. My GP at the time put me on 200mg daily a dose I was on until I changed surgeries. After a full mot new GP said I was on too high a dose of Levothyroxine and has been reducing it every six weeks after blood tests. I am now on 125 mg and am feeling dreadful. Rapid heartbeat. Shaking. Notsleeping but feeling ( and being noticed by others as) tired all the time. Very depressed and no energy to do anything. Has anyone else suffered withdrawal symptoms like this and will it get better as my body gets used to it. I had a brain tumour removed 14 months ago and this was scanned in december and doesnt seem to be a problem at the moment.
Does anyone else suffer withdrawal symptoms aft... - Thyroid UK
If you were OK (at least, in yourself) on 200, you will be awful on 125.
Number one: Get your blood test results (and reference ranges) and post them here.
My guess is that your GP is happy if your TSH is within the local reference range, maybe 0.4 to 4.0, or something like that. So is happy, even wants, to reduce your dose until you hit 3.99. If that is the case, his ignorance of the management of hypothyroidism is both all too common and frightening.
Not sleeping well was definitely a HYPO symptom for me.
At the same time, we often suggest that you try to get tested for vitamin B12, folates, iron/ferritin and vitamin D - all of which have often been seen to be low in thyroid sufferers. Best of luck with those.
Thank you for your help. I thought I was going mad!.....and that my GP was doing me a favour because she said my original dose was far too high and would affect my heart/liver cholestrol etc. I thought I was okay on 200, maybe a little "dithery" at times but nothing like I am feeling now
I'd also question the whole brain tumour issue. If that could have affected the pituitary and/or the hypothalamus, then use of TSH for dosing is completely inappropriate. (Might sound heavy, but I'd suggest even malpractice.)
They should be using Free T4 and, ideally, Free T3.
The dose you were on would affect your heart liver and cholesterol. Now that it has been reduced, your cholesterol will probably rise, your liver will fail to work properly and you may get variations and fluid build up (mucin) round your heart.
If you were good on 200 mcg, then that is the dose for you..... The doctor could probably do with reading the pulse article. Ask Louise warvill for a copy.
Your symptoms are not withdrawal but under medicated.
Thank you G. Having survived the brain tumour and all that caused I was feeling fine until new gp got her hands on my thyroxine !!!! Now I feel dreadful. Tried to speak to gp yesterday but no reply so was at wits end this morning thinking i was going mad !!! Glad I have found this site....you have given me good advice
Your GP is likely going by your TSH. TSH is not a reliable way for dosing. For example, my TSH is always low, even when my T4 is below range. This implies secondary hypothyroidism (that is, my thyroid may not be the problem, it's just not getting the message to produce enough thyroid hormones). The same could be true for you, especially given your history of a brain tumour. You pituitary gland could be damaged as a result of whatever treatment you were given, especially if you had radiotherapy or surgery around that area. Your doctor really needs to eliminate this as a cause of your hypothyroidism and use T4, T3 and your symptoms to adjust your dose rather than the TSH test.
As has been said above, it sounds like you were on the right dose at 200mcg. Please do listen to the advice above from Galathea and Helvella. They really do know what they are talking about.
This is a link to Dr Lowe but some of the links within may be unaccessible. He is another doctor who thought that T4 alone is not as good as having some T3 added and also that we are put on too low a dose. If you cursor down to question dated January 25, 2002you can read his answer re adjusting doses and there are other topics on the page which may give you additional info.
This is also an excerpt from Dr Lowe but don't have the link
With few exceptions, lab thyroid test results are meaningless without the doctor considering the patient's symptoms. When it comes to adjusting a patient's thyroid hormone dosages, using changes in her symptoms is far superior to using thyroid test results. This is clear from the studies of Johansen, Fraser, and our research group.  And the recently published study by Teitelbaum confirms our study results.
Fraser and our group have concluded that lab thyroid test results are of no value whatever in finding a patient's effective dose. In fact, using thyroid test results to decide on a patient's dose almost guarantees that the patient's treatment won't be effective.
Further to your advice and my increasing depression and physical symptoms my Gp has now put me up to 150mg. Her thoughts were that although the "guidelines" said I was over dosed on 200 my body had got used to dealing with the excess thyroxine and therefore didnt know how to cope with less. We shall see. Marginally better but not great. Shall see her again next week so I will keep ou updated
Hello, Firstly let me say how sorry I am that you have been so ill. I am wondering if you are taking any other medicine that together your meds could be proving a problem. I recently have reduced my levothyroxine from 125 to 100. and terrible cramps that I was experiencing have stopped. I have had a year of feeling awful I was put on a blood pressure tablet at the beginning of the year. I couldn't even walk a quarter of a mile without tight pains in my chest , breathlessness and pains in my legs. I had a different brand on prescription and my legs and ankles swelled. I had also gained about half a stone in weight and was feeling depressed no desire to do anything and that is not me.So I stopped taking the tablets within four days I was no longer breathless I bought a blood pressure machine to keep check on my blood pressure and I do not have bad readings. I wrote and told the doctor how awful I felt on these and heard nothing. I was getting bad cramps in my ankles and thighs and the Arthritus in my knees kept flaring up.
I developed a terrible burning pain in my hip and a trapped nerve down my leg, I was seen by a different doctor. Sent for an x-ray it revealed some ware and tear in my hip but nothing to explain the severe burning pain. She said she thought i should reduce my Thyroxine level to 100 a day as it was showing a bit high. The agonizine cramps I had been experiencing stopped. I am also sleeping much better without those now.
Good Luck , I hope it all gets sorted for you.